Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 16, 2014, 12:54 AM EDT for 5 counties in Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2014, 12:54 AM EDT (04:54 UTC)
- Expired
- Jul 16, 2014, 2:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Androscoggin County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 4.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:39 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 15, 11:39 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1139 PM EDT TUE JUL 15 2014
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN IN PLACE TONIGHT THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...SOME PRODUCING
TORRENTIAL DOWNPOURS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE
REGION LATE WEDNESDAY BRINGING IN A COOLER AND DRIER AIRMASS FOR
LATE WEEK AND WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
.UPDATE...
HAVE ADJUSTED FORECAST FOR LOCATION AND MOVEMENT OF CURRENT
PRECIPITATION SHIELD NOW OVER NEW HAMPSHIRE. MOST INTENSE
CONVECTION IS ON LEADING SOUTHERN EDGE NEAR CONCORD AND CONWAY.
EXPECT PRECIPITATION TO SPREAD OUT TO COVER MOST OF NH AND MAINE
INCH THE NEXT 2-4 HRS WITH PERHAPS THE COAST GETTING LESS QPF AT
INITIALLY. ALTHOUGH INSTABILITY IS WANING SEVERE HAIL AND WIND
REPORTS ARE STILL BEING RECEIVED AND WE CONTINUE TO WARN ON
INDIVIDUAL STORMS.
&&
---2230Z UPDATE---
SEVERE THUNDERSTORMS CONTINUE TO ROLL ACROSS THE CWA THIS EVENING.
WILL KEEP FORECAST AS IS FOR NOW AS FOCUS IS THE ONGOING
CONVECTION. MORE CONVECTION IS FIRING BACK TO OUR WEST OVER
SOUTHERN NEW YORK STATE. WHILE THE BULK OF THE INSTABILITY OVER
OUR AREA HAS BEEN USED UP WITH THE CURRENT ROUND OF
THUNDERSTORMS...WILL HAVE TO WATCH THIS AREA OF CONVECTION FOR
POSSIBLE TRAINING AND FLOOD POTENTIAL AS IT MOVES TOWARD US OVER
THE NEXT FEW HOURS.
/PREVIOUS DISCUSSION.../
VERY MOIST AIRMASS REMAINS IN PLACE AND WILL CONTINUE TO DO SO
THROUGH MUCH OF WEDNESDAY. BREAKS OF SUNSHINE...ESPECIALLY ACROSS
SOUTHERN ZONES...HAS AIDED IN 1000-2000 J/KG OF SBCAPE ACROSS A
GOOD PORTION OF THE CWA. THIS COUPLED WITH 40-50 KT OF DEEP LAYER
SHEAR SHOULD RESULT IN AT LEAST A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LOCALIZED FLASH FLOODING /WITH 2 INCH PWATS/. AN ISOLD TORNADO OR
TWO CANNOT BE RULED OUT WITH WEAKENING WARM FRONT STILL VERY
SLOWLY PUSHING NORTHWARD ACROSS THE AREA. THE SVR THREAT WILL WANE
LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING...BUT THE
FLASH FLOOD THREAT WILL CONTINUE OVERNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HEAVY RAINFALL AND ATTENDANT FLASH FLOOD THREAT WILL CONTINUE
MAINLY THROUGH WEDNESDAY MORNING. A COLD FRONT SHOULD MOVE
OFFSHORE LATE IN THE DAY ENDING THE THREAT FOR HEAVY RAINFALL. A
COOLER AND DRIER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH WILL BE SLOW TO MOVE THROUGH BUT SHOULD FINALLY
CLEAR THE AREA BY EARLY FRIDAY. NOT EXPECTING ANY KIND OF
ORGANIZED CONVECTION ON THURSDAY BUT A FEW ISOLATED THUNDERSTORMS
COULD FIRE OFF THE MOUNTAINS. ONCE THE UPPER LEVEL TROUGH CLEARS
THE REGION THOUGH HIGH PRESSURE SHOULD DOMINATE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...
TAF SITES WILL REMAIN QUITE VARIED ACROSS THE REGION. EXPECT ALL
LOCATIONS TO SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NORTHERN TAF SITES WILL CONTINUE IFR/LIFR CONDITIONS
THROUGH THIS EVENING AND OVERNIGHT. OTHER LOCATIONS WILL SEE
CONDITIONS DETERIORATE TO IFR/LIFR OVERNIGHT AS FOG SETS UP.
CONDITIONS WILL BE SLOW TO IMPROVE TOMORROW.
LONG TERM...
PRIMARILY VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
SOUTHWEST FLOW WILL INCREASE TONIGHT ALONG WITH SEAS. SCA FOR SEAS
HAS BEEN EXTENDED THROUGH WED AS MAINLY SEAS TOUCH SCA CRITERIA.
LONG TERM...
NO FLAGS EXPECTED.
&&
.HYDROLOGY...
FLASH FLOOD THREAT CONTINUES THROUGH AT LEAST WEDNESDAY MORNING.
BASIN AVERAGE QPF IS EXPECTED TO BE 1-3 INCHES ALTHOUGH LOCALIZED
AMOUNTS IN AREAS OF TRAINING STORMS COULD BE AS MUCH AS 4 TO 5
INCHES.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-
012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-
014.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
WEDNESDAY FOR ANZ150-152-154.
&&
UPDATE...HANESHazardous weather outlook, Jul 15, 1:43 PM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 143 PM EDT TUE JUL 15 2014 MEZ007>009-012>014-018>022-NHZ001>010-013-161745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-161745- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-161745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED WATERSPOUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 15, 9:49 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
949 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 SW WINDHAM 42.79N 71.32W
07/15/2014 ROCKINGHAM NH AMATEUR RADIO
MULTIPLE TREES UPROOTED. DELAYED REPORT.
&&
EVENT NUMBER GYX1400120
LEGROLocal storm report, Jul 15, 9:50 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
950 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 WSW WINDHAM 42.79N 71.34W
07/15/2014 ROCKINGHAM NH AMATEUR RADIO
TREES DOWN ON WIRES ON LANCASTER ROAD.
&&
EVENT NUMBER GYX1400121
LEGROSpecial weather statement, Jul 15, 10:20 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1020 PM EDT TUE JUL 15 2014
NHZ008-160300-
MERRIMACK-
1020 PM EDT TUE JUL 15 2014
...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 1100 PM
EDT...
AT 1021 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF DUNBARTON...OR ABOUT 8
MILES SOUTHEAST OF HENNIKER...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENNIKER...DUNBARTON...
HOPKINTON...CONTOOCOOK...BOW...SUNCOOK...PEMBROKE...CONCORD...
PENACOOK AND ALLENSTOWN THROUGH 1100 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4308 7166 4315 7168 4312 7181 4311 7184
4313 7188 4343 7156 4326 7126 4306 7153
4305 7164
MLELocal storm report, Jul 15, 10:47 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1047 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 WNW SEABROOK 42.90N 70.90W
07/15/2014 ROCKINGHAM NH TRAINED SPOTTER
LARGE TREE BRANCH ON NEW ZEALAND ROAD. TIME ESTIMATED
&&
EVENT NUMBER GYX1400122
KIMBLESpecial weather statement, Jul 15, 11:54 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1154 PM EDT TUE JUL 15 2014
NHZ013-014-160430-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
1154 PM EDT TUE JUL 15 2014
...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 1230 AM
EDT...
AT 1154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF WINDHAM...OR ABOUT
2 MILES EAST OF HUDSON...MOVING NORTHEAST AT 50 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINDHAM...SALEM...
LONDONDERRY...DERRY...PLAISTOW...HAMPSTEAD...ATKINSON...EAST
HAMPSTEAD...SANDOWN AND NEWTON THROUGH 1230 AM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
LAT...LON 4277 7135 4282 7139 4282 7142 4292 7146
4295 7138 4304 7140 4327 7125 4314 7103
4308 7107 4308 7085 4281 7107 4281 7116
4279 7118 4273 7119
KIMBLELocal storm report, Jul 16, 12:36 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1236 AM EDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG LOUDON 43.29N 71.47W
07/15/2014 MERRIMACK NH FIRE DEPT/RESCUE
TREES DOWN
&&
EVENT NUMBER GYX1400123
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:42 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 48 min |
| Jul 16, 12:24 AM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 36 min |
| Jul 15, 10:20 PM EDT | Special Weather Statement | GYX | Merrimack | 40 min |
| Jul 15, 10:24 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack | 51 min |
| Jul 15, 11:04 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Strafford | 56 min |
| Jul 15, 11:41 PM EDT | Flash Flood Warning | GYX | Belknap, Carroll, Merrimack, Strafford | 3 hr |
| Jul 15, 11:54 PM EDT | Special Weather Statement | GYX | Rockingham | 36 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.